Tornadoes · United States · Iowa · 2019
Unrated tornado, Woodbine Muni Arpt, Iowa, September 24, 2019
This Unrated tornado ran 0.1 miles across Harrison County on September 24, 2019, touching down at 5:57 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- September 24, 2019
- Touchdown
- 5:57 PM CDT (22:57 UTC)
- Lifted
- 6:00 PM CDT (23:00 UTC)
- On the ground
- 3 minutes
- Path length
- 0.1 miles (0.1 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Harrison County
- Touchdown point
- 41.796, -95.686
- Lift-off point
- 41.797, -95.686
- Record number
- 1909241657-01
The damage survey
1 damage points were recorded along this path by NWS OAX, in the Damage Assessment Toolkit the survey teams carry. The highest wind the damage implies is 70 mph.
- Two brief touchdowns in a field. No damage indicated.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A cold front moved through the area triggered severe thunderstorms during the afternoon and evening hours. Large hail, damaging winds, funnel clouds and a brief tornado touchdown occurred.
Two brief tornado touchdowns were reported in an open field 4.5 miles north of Woodbine.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at Sep 24, 3:10 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Sep 24, 3:10 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 310 PM CDT Tue Sep 24 2019 .SHORT TERM...(Tonight through Thursday Night) Issued at 301 PM CDT Tue Sep 24 2019 An upper trough continued to dig into the Northern Plains today, pulling northwesterly flow over the forecast area. At the surface, a cold front will drift southeast through southeast Minnesota, western Iowa, eastern Nebraska, and across central Kansas. southerly low level flow will pull moisture and warmer temperatures into the the region ahead of the front. Dewpoints have already risen to the upper 60s and lower 70s this afternoon. Temperatures have climbed into the the low to mid 80s. Storms are expected to fire late this afternoon and early evening, in the warm sector just ahead of the boundary. 0-6 km bulk shear will increase to 30-40 kts across the area, leading to the potential for supercells initially. A special 19Z sounding this afternoon depicted surface based CAPE up to 3800 J/kg this afternoon, as mid-level lapse rates increased to nearly 7 C/km. Large hail will be the primary threat initially. In addition, strong winds and a tornado or two may also be possible, given strong SRH and impressive hodograph curvature. Storms are expected to eventually congeal into a line as they continue to trek southeast through the region this evening. Expect precipitation chances to exit the far southeast corner of the CWA by around midnight tonight. Dry weather will return for Wednesday through most of Thursday as higher pressure builds into the region. There is a small chance for a few showers and storms as the low level jet increases late Thursday night. Otherwise, high temperatures will rise into the 70s Wednesday and Thursday. Overnight, lows will dip into the 50s tonight, and fall into the upper 40s and low 50s early Thursday morning. .LONG TERM...(Friday through Tuesday) Issued at 301 PM CDT Tue Sep 24 2019 On and off precipitation chances will continue through the extended period. The first chance will primarily be across southeast Nebraska/southwest Iowa Friday, along a weak surface boundary draped over the region. Southwesterly flow will dominate aloft as we head into the weekend. The next best chances for showers and storms will be Saturday night-Sunday, and again Monday-Tuesday. High temperatures will be in the upper 60s and 70s Friday and Saturday, before rising into the low 80s Sunday and Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1209 PM CDT Tue Sep 24 2019 VFR conditions are expected for the most part through the TAF period. The exception will be KOMA and KLNK between 24/23Z and 25/02Z as a line of convection is forecast to move across the TAF sites. This could bring variable conditions with a few severe storms possible. These storms will be initiating along a southward moving cold front. Winds behind the cold front will turn to the northwest but should remain under 10kts. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...KG LONG TERM...KG AVIATION...Kern
Hazardous weather outlook, Sep 24, 3:15 PM CDT, 2 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 315 PM CDT Tue Sep 24 2019 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-251015- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 315 PM CDT Tue Sep 24 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday Strong to severe thunderstorms are possible from 4pm through 11pm across much of the area. The strongest storms may contain large hail, damaging winds and a few tornadoes, especially along and north of Interstate 80 across western Iowa. Widespread rainfall amounts on the order of a quarter to a half inch are possible with locally higher amounts possible in the stronger storms. Minor to moderate flooding will continue along the Missouri River above Lewis and Clark Lake, and from near Decatur southward past Rulo. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday Missouri River levels should be falling slowly at all locations the next few days. Water levels around Decatur and Omaha could drop to near or below flood stage by Friday or Saturday. Other sites should remain above flood stage at least into next week. Additional thunderstorms will be possible from late Thursday night through the weekend. Later outlooks will address the potential for severe storms in those periods. .SPOTTER INFORMATION STATEMENT... Spotter activation may likely be needed after 4pm.
In the hours before
Special weather statement, Sep 24, 3:50 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
350 PM CDT Tue Sep 24 2019
NEZ015-033-034-242115-
Thurston NE-Burt NE-Cuming NE-
350 PM CDT Tue Sep 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BURT...NORTHEASTERN
CUMING AND SOUTHEASTERN THURSTON COUNTIES UNTIL 415 PM CDT...
At 350 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bancroft, or 32 miles south of Sioux City, moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bancroft, Decatur, Macy and Rosalie.
LAT...LON 4213 9629 4210 9627 4208 9628 4204 9627
4204 9624 4203 9622 4201 9625 4199 9623
4201 9620 4196 9617 4200 9660 4208 9660
TIME...MOT...LOC 2050Z 271DEG 27KT 4204 9657
DerganLocal storm report, Sep 24, 5:06 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
506 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL TEKAMAH 41.78N 96.22W
09/24/2019 E1.75 INCH BURT NE LAW ENFORCEMENT
&&
PFLocal storm report, Sep 24, 5:09 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
509 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL 2 N TEKAMAH 41.81N 96.23W
09/24/2019 U1.75 INCH BURT NE PUBLIC
REPORT FROM MPING: GOLF BALL (1.75 IN.).
&&
PFLocal storm report, Sep 24, 5:41 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
541 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 2 NW LITTLE SIOUX 41.82N 96.03W
09/24/2019 M1.75 INCH HARRISON IA CO-OP OBSERVER
&&Local storm report, Sep 24, 5:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
557 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TORNADO 5 SE PISGAH 41.79N 95.85W
09/24/2019 HARRISON IA STORM CHASER
TWO BRIEF TOUCHDOWNS.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 12:00Z
11.0 hours before the tornado, 78 km from the path. September 24, 2019.
- Mixed-layer CAPE
- 498 J/kg
- Mixed-layer CIN
- -185 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
- 0-3 km lapse rate
- 3.9 K/km
Omaha, NE (KOAX), 00:00Z
1.0 hours after it, 78 km from the path. September 25, 2019.
- Mixed-layer CAPE
- 2127 J/kg
- Mixed-layer CIN
- -17 J/kg
- Surface CAPE
- 3803 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 16.5
- 0-3 km lapse rate
- 6.3 K/km
The surface observations
Denison (DNS), 33 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Omaha radar (KOAX), 78 km away, was scanning. The volume nearest the touchdown began at 22:56 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of September 24, 2019
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 24 | 4:30 PM MDT | Unrated | Hudspeth, TX | 0.2 | 10 | |||
| September 24 | 5:31 PM CDT | Unrated | Ida, IA | 0.0 | 10 | |||
| September 24 | 5:42 PM CDT | Unrated | Ida, IA | 0.7 | 10 | |||
| September 24 | 6:45 PM CDT | EF3 | Dunn, WI | 7.0 | 725 | 3 | $3.3 million | |
| September 24 | 7:23 PM CDT | EF0 | Barber, KS | 0.8 | 50 | |||
| September 24 | 7:58 PM CDT | EF0 | Wabasha, MN | 1.1 | 35 | $250,000 | ||
| September 24 | 9:26 PM CDT | EF1 | Clark, WI | 4.7 | 60 | $255,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.